Mississippi, 2023

Damaging Winds and High Wind in Mississippi, March 3, 2023

March 3, 2023 · NWS JAN · 29 events in 15 counties and zones

Strong gradient winds developed late in the evening of March 2nd into the morning of the 3rd before a cold front moved through Mississippi. Wind gusts of 45 to 55 mph were measured by several observations sites, and trees were blown down in scattered locations across the state.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$345,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Strong gradient winds developed late in the evening of March 2nd into the morning of the 3rd before a cold front moved through Mississippi. Wind gusts of 45 to 55 mph were measured by several observations sites, and trees were blown down in scattered locations across the state. As the front moved through Mississippi on the morning of March 3rd, a narrow line of showers and thunderstorms developed along the front. As the storms approached the Interstate 55 corridor, they became severe and produced additional wind damage from central Mississippi northeastward through the Golden Triangle region in northeastern Mississippi. Strong wind gusts of up to 40 to 50 mph continued for a few hours in the wake of the frontal passage and caused additional minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 2, 11:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 2, 11:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1136 PM CST Thu Mar 2 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 953 PM CST Thu Mar 2 2023

Satellite imagery showed the closed low over the Texas panhandle
while surface analysis had a 993mb low near the ArkLaTex. These
lows will track northeast through Friday and bring the potential
for strong gusty winds and severe storms to at least the northwest
portions of our CWA. Surface observations show a gusty southeast
to south wind developing over the western portions of the CWA.
Regional radars show a line of storms over east Texas that will
take some time to enter our CWA. There were only a few warm
advection showers noted on regional radars ahead of the line of
storms. Have increased pops across our southeast tonight to
account for these light showers. Much of the latest cam guidance
continues to hint at a weakening of the main line of convection as
it moves into our CWA towards sunrise but considering the
anticipated wind field the potential will remain for damaging wind
gusts. Even away from convection gradient ducted winds from aloft
will be Wind advisory criteria over much of the CWA with the
strongest wind gusts in excess of 50mph possible through Friday
morning over our northwest most zones. Otherwise, the strong waa
ahead of the approaching line of storms will hold morning lows
well above normal. /22/

&&

.DISCUSSION...
Issued at 312 PM CST Thu Mar 2 2023

Tonight-Friday...

Strong closed low will dig over central TX & into the ArkLaTex &
eject ENE across the Mid S to OH Valley tonight through the day. As
the upper jet/favorable jet dynamics (i.e. right entrance region of
110-120kt 500mb jet) begins to intensify to the W & sfc low rapidly
deepens over E TX, storm coverage will begin to increase across the
ArkLaTex into the evening hours. This synoptic pattern will lead to
quick cyclogenesis, with rapidly deepening sfc low nearly 990mb
across E TX, ~980-985mb in N AR into the Ozarks & mid MS Valley &
nearly 975mb into the OH Valley. Strong cold front is still expected
to move into the W portions of the region tonight, but recent trends
persist for more uncertainty on storm intensity/organization as it
propagates further E. CAMs indicate some gravity wave ahead, leading
to some increased confidence of capping/limited low-level
instability. Regardless, anomalous low-level shear of +50-60kts @
850mb & strong forcing will lead to a fast line moving across the
area. With the recent trends in decreased lapse rates, more capping
& unfavorable timing, tornado potential has decreased & further NW.
The "Enhanced" risk was earlier pulled NW of the Natchez Trace &
into the ArkLaMiss Delta & strong tornado probs look less likely.
Left most of the rest of the messaging the same, but tornado
potential looks more limited into the Pine Belt, so left that out
there. Timing has slowed, mainly after midnight west of the MS
River, just prior to or near daybreak in the I-55 corridor & just
after daybreak to mid-morning into E MS.

In addition, nearly a 7-10mb pressure gradient & strong low-level
flow will support strong gradient winds, with widespread gusts near
or in excess of 40mph & sustained winds nearly 25-35mph, especially
in the along & N of I-20. Expanded the "Elevated" area for gradient
winds in the HWO to include all of the CWA & wind advisory remains
areawide. Kept the mention of the potential gusts near or in excess
of 50mph in the Delta, but this looks to be confined to a few hours
in mid-morning Fri. Kept mention in the HWO but held off on High
Wind Warning during this time. Expect winds to gradually relax into
the aftn hours.

For forecast elements, the front & line line moves out of the region
by mid-morning Friday & all rain chances come to an end by midday
Friday. Expect rain chances to quickly dwindle in the wake into Fri
morning W of I-55 & out of the region by midday Fri. With rain, wind
& clouds, lows will be warm overnight in the low to mid 60s, with
cooler highs in the wake in the upper 60s NW to low-mid 70s SE. /DC/

Friday night through Wednesday night...High pressure will build in
over the area Friday night into Saturday. Temperatures will be
cooler Friday night, with lows mostly in the mid 40s. A nice day is
on tap for Saturday, with mostly sunny skies and highs ranging from
the mid 60s north to mid 70s in the south. High pressure will
continue on Sunday, but as the surface high moves east of the area
the flow will become more southeasterly. Highs will climb into the
mid/upper 70s with the southerly flow. A warm front will push
northward on Monday and this may kick off a few showers Monday into
Monday night.

The ECMWF/GFS push a weak frontal boundary into the area on Tuesday
and this will continue to kick of showers across the area. The
boundary will hang around the region on Wednesday and Wednesday
night, with continued chances for showers/thunderstorms. /15/

&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CST Thu Mar 2 2023

MVFR cigs wl continue to develop from the south across the area.
MVFR cigs wl prevail until improving from the west after 13Z. A
strong gusty south wind has developed this evening and will
continue to strengthen the remainder of tonight with gusts of
35-40kts by 12Z. This wind will be ahead of a cold front that wl
move across the region between 10Z-16Z and bring a line of TSRA
over the TAF sites. VFR conditions are expected areawide by 18Z
but the strong gusty wind wl continue through 23Z before
subsiding. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  63  72  46 /  40  30  50   0
Meridian      79  66  74  48 /  40  20  50   0
Vicksburg     80  61  71  47 /  40  80  20   0
Hattiesburg   84  69  76  49 /  20  20  40   0
Natchez       82  60  72  47 /  20  70  10   0
Greenville    73  59  67  44 /  40  90  30   0
Greenwood     73  62  67  45 /  40  70  60   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST Friday for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 6 PM CST Friday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST Friday for ARZ074-075.

&&

DC/15/22
Hazardous weather outlook, Mar 2, 3:29 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
329 PM CST Thu Mar 2 2023

ARZ074-LAZ007>009-032130-
Ashley-Morehouse-West Carroll-East Carroll-
329 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Friday morning

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight through Friday

Tonight through Friday morning, severe thunderstorms are likely
and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Friday, a few downed trees and power lines are
possible due to sustained winds ranging from 25 to 35 mph and
potential for wind gusts over 40 mph. Travel will also be
difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

ARZ075-MSZ018-019-025-034-035-032130-
Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-
329 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Friday morning

NON-THUNDERSTORM WINDS
THREAT...Significant
TIMING...Tonight through Friday

Tonight through through Friday morning, severe thunderstorms are
likely and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Friday, numerous downed trees and power lines are
possible due to sustained winds over 30 mph and potential wind
gusts greater than 50 mph. Travel will be hazardous for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

LAZ015-016-023>026-MSZ026>033-036>039-042>066-032130-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
329 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Friday morning

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight through Friday

Tonight through Friday morning, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Friday, a few downed trees and power lines are
possible due to sustained winds ranging from 25 to 35 mph and
potential for wind gusts over 40 mph. Travel will also be
difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

MSZ040-041-032130-
Issaquena-Sharkey-
329 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of west central
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Friday morning

NON-THUNDERSTORM WINDS
THREAT...Significant
TIMING...Tonight through Friday

Tonight through Friday morning, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Friday, numerous downed trees and power lines are
possible due to sustained winds over 30 mph and potential wind
gusts greater than 50 mph. Travel will be hazardous for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

MSZ072>074-032130-
Marion-Lamar-Forrest-
329 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Friday morning

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight through Friday

Tonight through Friday morning, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Friday, a few downed trees and power lines are
possible due to sustained winds ranging from 25 to 35 mph and
potential for wind gusts over 40 mph. Travel will also be
difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 9 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Leake

When
March 3, 2:00 AM CST
Where
Leake forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

A tree was blown down onto and blocked MS Highway 500.

Strong Wind, Leake

When
March 3, 6:30 AM CST to 8:00 AM CST
Where
Leake forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

A tree was blown down on the Natchez Trace near mile marker 141, and a tree was blown down onto Roberts Road.

Strong Wind, Warren

When
March 3, 7:45 AM CST to 7:50 AM CST
Where
Warren forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

After a line of storms had moved east of Warren County, strong gradient winds blew down a tree across Gowall Road. Another tree was blown down onto a power line along Old Highway 27.

Strong Wind, Lauderdale

When
March 3, 8:00 AM CST
Where
Lauderdale forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

A tree was blown down onto a home and utility lines along 25th Avenue.

Thunderstorm Wind, Hinds

When
March 3, 8:09 AM CST to 8:11 AM CST
Where
Hinds County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.330, -90.170

A tree was uprooted and fell across Estelle Drive and downed utility lines. A large tree at the Governor's Mansion was blown down across North Congress Street and damaged some windows in a building across the street. Several videos and pictures of the falling tree were circulated on social media. A tree was blown down onto utility lines at Laurel Street and Howard Street. Multiple large tree limbs were blown down in the Belhaven neighborhood.

Thunderstorm Wind, Rankin

When
March 3, 8:21 AM CST
Where
Rankin County, 2.15 mi SSW of Luckney
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
32.320, -90.080

A peak wind gust of 50 knots from 260 degrees was measured by the KJAN ASOS.

High Wind, Bolivar

When
March 3, 8:25 AM CST to 8:35 AM CST
Where
Bolivar forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Wind gusts of 58 mph or greater were measured by CWOP station F5442 Shelby between 8:25 a.m. and 8:35 a.m., with a peak gust of 61 mph measured at 8:31 a.m.

Thunderstorm Wind, Attala

When
March 3, 8:30 AM CST
Where
Attala County, 1.35 mi WSW of Williamsville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.020, -89.600

A few trees were blown down on the south side of Kosciusko including on MS Highway 19E near the intersection with Highway 14, MS Highway 43N, and MS Highway 14W. Some power lines were also blown down along Highway 43N.

Thunderstorm Wind, Rankin

When
March 3, 8:31 AM CST
Where
Rankin County, Value
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
32.280, -90.000

A tree was blown down onto a house along Forest Road.

Thunderstorm Wind, Hinds

When
March 3, 8:35 AM CST
Where
Hinds County, 2.32 mi SSE of West Jackson
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.291, -90.180

In the wake of a line of severe thunderstorms, a large tree near the WLBT news station was uprooted.

Thunderstorm Wind, Leake

When
March 3, 8:36 AM CST
Where
Leake County, 1.38 mi N of Singleton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.900, -89.530

A few trees were blown down along MS Highway 35, and power lines were blown down on Big Springs Road.

Thunderstorm Wind, Leake

When
March 3, 8:52 AM CST
Where
Leake County, 1.35 mi WSW of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.790, -89.470

A tree was blown down on Reformation Road.

Thunderstorm Wind, Choctaw

When
March 3, 8:54 AM CST
Where
Choctaw County, 0.69 mi S of Ackerman
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.310, -89.170

Several trees were blown down in Ackerman, including a large tree that fell across Quinn Street.

Strong Wind, Yazoo

When
March 3, 8:54 AM CST
Where
Yazoo forecast zone
Measured
39 kt (45 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

A large rotted tree branch was blown down onto an SUV along Wildwood Road, east of Bennet Road. The occupant of the SUV, a 65 year old woman, died.

Thunderstorm Wind, Clay

When
March 3, 8:58 AM CST
Where
Clay County, Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.720, -88.950

The roof of a shed was blown off by winds on the leading edge of thunderstorm outflow.

Thunderstorm Wind, Leake

When
March 3, 9:00 AM CST
Where
Leake County, 2.67 mi SE of Coosa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.800, -89.391

A tree was blown down on Pearl Hill Road.

Strong Wind, Hinds

When
March 3, 9:00 AM CST to 12:00 PM CST
Where
Hinds forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Strong gradient winds persisted for a few hours in the wake of a cold front. Gusts over 40 mph were measured by the Hawkins Field ASOS site KHKS during this time, including a peak wind gust of 49 mph from the west at 10:00 a.m. Tree branches were blown down in parts of the Jackson area including branches that fell into power lines at the intersection of Cooper Road and Meadow Lane.

Thunderstorm Wind, Clay

When
March 3, 9:05 AM CST
Where
Clay County, 7.69 mi N of Bigsprings
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.810, -88.850

A few trees were blown down along MS Highway 47 just south of the Chickasaw County line.

Thunderstorm Wind, Winston

When
March 3, 9:05 AM CST to 9:23 AM CST
Where
Winston County, 2.42 mi ESE of Hinze to 0.9 mi SW of Noxapater
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.020, -89.230

Scattered trees were blown down across parts of the county as a line of showers moved through. Some trees and power lines were blown down in the Noxapater area.

Strong Wind, Oktibbeha

When
March 3, 9:08 AM CST to 9:23 AM CST
Where
Oktibbeha forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Several trees and power poles were blown down in Starkville over a 15 minute period due to strong gradient winds that occurred before a line of showers moved into the city.

Thunderstorm Wind, Leake

When
March 3, 9:10 AM CST
Where
Leake County, 1.35 mi ESE of Rosebud
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.640, -89.360

A tree was downed on MS Highway 487.

Thunderstorm Wind, Oktibbeha

When
March 3, 9:23 AM CST
Where
Oktibbeha County, Starkville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.470, -88.830

In addition to wind damage from preceding high gradient winds, several trees in the Starkville area were also blown down as a line of strong rain showers moved through the city. A tree fell onto a house and injured one occupant. A large rotted tree next to Davis Wade stadium snapped and damaged a few cars.

Thunderstorm Wind, Clay

When
March 3, 9:35 AM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.610, -88.640

A few trees were blown down in West Point including a few which fell onto houses. A fence was blown down.

Thunderstorm Wind, Lowndes

When
March 3, 9:50 AM CST
Where
Lowndes County, (Cbm)columbus Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.650, -88.450

A peak wind gust of 53 knots was measured from the west-southwest by the KCBM ASOS.

Thunderstorm Wind, Noxubee

When
March 3, 9:53 AM CST
Where
Noxubee County, Brooksville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.230, -88.580

Power lines were blown down in the Brooksville area.

Strong Wind, Newton

When
March 3, 9:54 AM CST
Where
Newton forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

A section of tin roofing was blown off a metal barn along Lancaster Road near Lawrence.

Strong Wind, Lowndes

When
March 3, 9:55 AM CST
Where
Lowndes forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

A large tree was blown down onto Mississippi Highway 12 at Dodson Road southeast of Caledonia.

Thunderstorm Wind, Lowndes

When
March 3, 9:55 AM CST to 10:00 AM CST
Where
Lowndes County, 0.58 mi W of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.500, -88.410

Several trees were blown down in Columbus including one which fell onto a house along Mason Drive. Traffic lights were blown down at several intersections.

Thunderstorm Wind, Lowndes

When
March 3, 10:00 AM CST
Where
Lowndes County, Caledonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.680, -88.330

A large tree was uprooted in Caledonia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Yazoo2023-03-0365FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126524, 1126525, 1126535, 1126537, 1126539, 1126518, 1126541, 1101701, 1101702, 1126542, 1101867, 1101870, 1101872, 1126543, 1101875, 1101878, 1131486, 1101877, 1101882, 1131479, 1101879, 1131476, 1101886, 1101889, 1101887, 1131482, 1131483, 1131484, 1131485.